Someday, after world hunger and net neutrality are properly handled, I think we need to address the fact that entire aisles of products in any store promise us feel better when we have coughs and colds – and most fall far short! I’m looking at you, multi-symptom products. Manufacturers take the shotgun approach and add a pinch of this and a smidge of that, knowing full well that the ingredients as added are either ineffective or inadequate.
For instance, look at any multi-symptom product and, if it says it helps to relieve “aches and pains”, you will find the pain reliever acetaminophen in the ingredient list. The usual amount included is 325 mg – equal to one regular strength tablet. A look at the label of acetaminophen by itself reveals that the adult dose is two tablets to have the desired effect. The multi-symptom cold medicine will not relieve your aches and pains.
Notice also that an antihistamine (like diphenhydramine) is often included for “runny nose”. Here’s the catch – antihistamines are effective against allergies, not colds. Antihistamines block the production of histamine, your body’s response when it encounters something to which it is allergic. Histamine makes your nose run, your eyes itch, and sometimes a rash to appear on your skin. Antihistamines, then, turn off that switch – which was never turned on with a cold to begin with!
As a family nurse practitioner in a busy urgent care, I explain how colds work by drawing the diagrams below at least ten times every day. Although over one hundred different viruses cause cold symptoms, and the viruses are mutating every day, your body has a “one size fits all” response to them all, and I can see it when I look inside your nose. The tissue inside your nose gets beet red and swollen, so that it can produce mucous. It wants to act like flypaper and catch the virus as it goes by, pushing it out of the body.
But because that tissue swells, it makes it hard for that mucous to drain out. The same tissue lines a big sinus cavity behind your forehead, so you will feel the pressure as mucous builds up in your head and sometimes backs up behind your eardrums, making it sounds like you are underwater and causing earaches and dizziness. Another sinus cavity is behind your cheekbones, with mucous building up and making your face hurt, and sometimes even your teeth hurt.
All of that mucous drains not out of your nose, but behind your nose down your throat, making your throat sore and making you cough – especially at night, when you are laying flat and that mucous all pools at the back of your throat. You will feel like you can manage the day but that you cough all night uncontrollably.
It bears repeating that antibiotics are not effective against viruses, but no provider who refuses to give you antibiotics is saying that it’s just a cold. Viruses can make you every bit as ill as bacteria, but we cannot treat them the same way – the medicines simply don’t work.
Instead, we trust your body to fight off the virus with its immune system arsenal – and we give it a bit of help. If we can control the mucous, the battle is half won. What you need, above all else, is a decongestant – something that shrink the welling in your sinuses and allow the mucous to drain.
For young, healthy people, nothing is as good as pseudoephedrine. It shrinks the swelling in your sinuses, and if that tissue can’t swell, it can’t produce mucous. In most states, you have to request and sign for it from behind the pharmacy counter- a measure to help curb the diversion of the drug into the manufacture of methamphetamine. But a prescription is not needed. Buy the immediate release kind, and take a dose when you first get up in the morning, and again in the mid-afternoon. Taking it in the late afternoon or evening will interfere with your sleep, and so will the extended release formulas.
Unfortunately, pseudoephedrine is not the best choice for people with heart disease, high blood pressure, hyperthyroid disease and other conditions. For those patients, I recommend a nasal steroid like Flonase or Nasonex – also available without prescription. It does the same thing to shrink the swelling in your sinuses and allowing the mucous to drain. Tissue that doesn’t swell does not produce mucous. Use a spray on each side every morning and every night for one week to get the symptoms under control, and then back off to once daily for one more week or until your cold is resolved.
After a decongestant, a cough suppressant is the second drug needed. Studies have shown that good old honey is as effective as the over the counter drug dextromethorphan, and often better tolerated. Honey is not safe for infants under the age of one, but for everyone else, it’s worth a try. Otherwise, any over the counter medicine with the letters “DM” in its name contain dextromethorphan, a medicine that suppresses coughs. If the drainage from your sinuses is better controlled, your cough will be easier to treat as well.
Colds last a solid two weeks, period. The first three to five days are the worst for fevers and body aches – your body has been ambushed and has yet to marshall its defenses. But controlling the swelling and the mucous production prevents most of the discomfort, so it should be your priority. I tell patients that they need three things – a lot of fluids, a lot of rest, and a lot of not kissing anyone. Stay home if you have a fever, wash your hands often, dispose of used tissue where they belong, and postpone your visits to new babies, older people and anyone with a weakened immune system until you are feeling better.